Winter Weather, Eastern Dutchess
- When
- March 5, 6:00 AM EST to 12:00 PM EST
- Where
- Eastern Dutchess forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 41.765, -73.743 (the zone’s center; the record gives no point)
A weak area of low pressure, off the DelMarVa pennisular, brought light freezing rain to Dutchess County on the morning of March 5. Although the rain was light, surface temperatures below freezing produced very slippery surfaces.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A weak area of low pressure, off the DelMarVa pennisular, brought light freezing rain to Dutchess County on the morning of March 5. Although the rain was light, surface temperatures below freezing produced very slippery surfaces. This resulted in a plethora of accidents and falls. Sections of the Taconic Parkway,Interstate 84, and Routes 22,55 and 343 were all closed for awhile Wednesday morning due to numerous accidents. Minor injuries were also reported from people slipping on the ice. Many schools in the area were delayed, some were even closed for the whole day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 5, 12:41 AM EST, 5 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1241 AM EST WED MAR 5 2003 DISCUSSION... THE BIGGEST CONCERNS FOR THIS FORECAST PACKAGE ARE THE EXTENT OF ANY PRECIPITATION TODAY, AND WHETHER OR NOT THE LOW PRESSURE SKIRTING THROUGH THE MID ATLANTIC REGION THURSDAY WILL GET ANY SNOW INTO THE SOUTHERN HALF OF THE COUNTY WARNING AREA. BASED ON THE LATEST GUIDANCE OF THE 3 MAIN NATIONAL WEATHER SERVICE FORECAST MODELS, AND THE 2 CANADIAN MODELS, IT WAS DECIDED TO LEAVE THE WINTER WEATHER ADVISORY IN EFFECT FOR THIS MORNING IN THE SOUTHERN TIER OF THE COUNTY WARNING AREA, AND NOT EXPAND THEM INTO ANY OTHER LOCATIONS IN THE COUNTY WARNING AREA. THE NUMERICAL GUIDANCE WAS SUGGESTING THAT THE MESOSCALE ETA LOW-LEVEL PROFILE MIGHT BE TOO COLD THIS MORNING. BUT THE CURRENT TEMPERATURES AT SOME LOCATIONS ARE BELOW THE 3-HOURLY FORECAST VALUES OF THE ETA-BASED AND AVIATION-BASED GUIDANCE. WITH MAXIMUM TEMPERATURES ONLY IN THE LOWER AND MIDDLE 30S IN MUCH OF THE REGION YESTERDAY, IT IS LIKELY THAT THE SURFACE WILL BE BELOW FREEZING IN THE ADVISORY AREA THIS MORNING. ELSEWHERE, THE PRECIPITATION WAS NOT EXPECTED TO BEGIN UNTIL LATER IN THE MORNING, AND BY THAT TIME, THE GUIDANCE FORECAST TEMPERATURES ARE SUGGESTING THE AIR TEMPERATURE AT LEAST, WILL BE ABOVE FREEZING. HOWEVER, IT IS POSSIBLE THAT UNTREATED SURFACES WILL HAVE SOME LOCALIZED FREEZING OF ANY RAIN THAT OCCURS FOR AWHILE. THE FORECAST SOUNDINGS FROM THE MESOSCALE ETA MODEL WERE SUGGESTING THAT THERE WOULD BE A MIX OF PRECIPITATION TYPES ACROSS THE NORTHERN TIER OF ZONES, INCLUDING A LITTLE SNOW. THE WINTER WEATHER EXPERIMENTAL GRAPHICS SUGGESTED 2 OR 3 INCHES OF SNOW AT MOST ACROSS THE NORTHERN PORTION OF THE WESTERN ADIRONDACKS, AND THIS LOOKED REASONABLE TO THIS FORECASTER. IT WAS BELIEVED THE THE MIXED NATURE OF THE PRECIPITATION, AND LACK OF QUANTITY WOULD NOT REQUIRE ANY ADVISORY ACROSS THE NORTHERN ZONES FOR TODAY. THE SYSTEM WAS FORECAST TO MOVE OUT QUICKLY LATER TODAY, AND FOR THE MOST PART THE MODELS WERE SUGGESTING DRY WEATHER TONIGHT. THE MESOSCALE ETA AND AVIATION MODELS DO SUGGEST SOME LINGERING SNOW SHOWERS IN THE NORTH AND WEST TONIGHT, BUT THE NUMERICAL GUIDANCE WAS BELOW THRESHOLD. WELL CONTINUE WITH THE DRY WEATHER OF THE PREVIOUS ZONE FORECAST. MOST LOW TEMPERATURE WERE EXPECTED TO BE IN THE TEENS OR LOWER 20S TONIGHT. THE WEATHER FOR THURSDAY PRESENTS A BIT OF A PROBLEM BECAUSE THE CANADIAN REGIONAL MODEL, IN PARTICULAR, WAS FORECASTING SOME SIGNIFICANT PRECIPITATION ACROSS THE SOUTHERN TIER OF ZONES (ABOUT 3 TENTHS OF AN INCH LIQUID EQUIVALENT) AND THE THERMAL PROFILE SUGGESTED SNOW AS THE PRECIPITATION TYPE. HOWEVER, EVEN THOUGH THE AVIATION MODEL FORECAST PRECIPITATION IN THE SOUTH, IT WAS QUITE LIGHT, AND THE NUMERICAL PROBABILITY GUIDANCE FROM THAT MODEL WAS BARELY AT THRESHOLD. THE ETA WAS ENTIRELY DRY. THE PREVIOUS ZONE FORECAST WAS ALSO DRY THROUGHOUT THE COUNTY WARNING AREA FOR THURSDAY. WELL INTRODUCE A CHANCE OF SNOW IN THE SOUTH ON THE NEXT ZONES, BUT WONT GO AS STRONGLY AS THE CANADIAN SUGGESTS THAT WE SHOULD. AFTER THURSDAYS WEAK SYSTEM PASSES OUT TO SEA, IT LOOKS TO BE DRY AND SEASONABLY COLD WEATHER FOR THURSDAY NIGHT. CONFLICTING GUIDANCE FROM THE NEW RUN OF THE CANADIAN GLOBAL AND AVIATION BEYOND THURSDAY NIGHT, DICTATE LEAVING THE ZONE FORECAST AS IT WAS. HYDROLOGIC STATUS...DONT BELIEVE THERE WILL BE ANY FLOOD PROBLEMS DEVELOPING TODAY. NOT MUCH MELTING YESTERDAY, TEMPERATURES TONIGHT ARE JUST ABOVE OR BELOW FREEZING, AND NOT A BIG OR LONG WARMUP IS EXPECTED TODAY. RAINFALL APPEARS LIKELY TO BE ON THE LIGHT SIDE, PROBABLY LESS THAN HALF AN INCH IN THE SOUTHEASTERN PORTION OF THE COUNTY WARNING AREA, WITH MIXED PRECIPITATION NORTH. THEN ITS BACK TO COLDER WEATHER FOR AWHILE. .ALBANY...WINTER WEATHER ADVISORY ULSTER...DUTCHESS...LITCHFIELD COUNTY THIS MORNING. HEMMERICH
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 051045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 352 AM EST WED MAR 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...NO SEVERE WEATHER IS FORECAST FOR TODAY. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
MAZ001-NYZ032-033-038>043-047>054-058>061-VTZ013-014-051700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 430 AM EST WED MAR 5 2003 ...A MIX OF FREEZING RAIN...SLEET AND SNOW MAY PRODUCE SLICK ROADS TODAY OVER UPSTATE EASTERN NEW YORK...THE BERKSHIRES AND SOUTHERN VERMONT... THERE WILL BE LIGHT SNOW AND SLEET ACROSS THE WESTERN ADIRONDACKS FOR A GOOD PART OF TODAY. TOTAL SNOW ACCUMULATIONS WILL BE 2 OR 3 INCHES. ELSEWHERE RAIN AND FREEZING RAIN WILL MIX WITH SOME SNOW AND SLEET THROUGH THIS MORNING...BUT CHANGE TO MAINLY RAIN BY THIS AFTERNOON. NORTH OF THE MOHAWK VALLEY AND ACROSS SOUTHERN VERMONT AND THE BERKSHIRES...RAIN AND POCKETS OF FREEZING RAIN WILL MIX WITH SNOW BY LATE AFTERNOON. TEMPERATURES WILL SLOWLY RISE TODAY INTO THE MID AND UPPER 30S...HOWEVER...COLDER AIR WILL FILTER SOUTHWARD FROM CANADA BY LATE AFTERNOON. BE PREPARED FOR SLIPPERY ROADS AND ICY CONDITIONS. LOW PRESSURE MOVING THROUGH THE OHIO VALLEY...WILL RACE INTO AND THROUGH NEW YORK AND NEW ENGLAND THIS AFTERNOON. THIS STORM WILL BRING WARMER AIR INTO THE REGION FOR A WHILE...BUT COLD AIR NEAR THE GROUND AT THE START OF THE PRECIPITATION WILL BRING A PERIOD OF FREEZING RAIN...SLEET AND SNOW BEFORE IT CHANGES TO RAIN. THEN THE COLDER AIR LATE TODAY WILL CHANGE MOST PRECIPITATION BACK TO SNOW BEFORE ENDING. STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350324, 5350325.